Hail, Cumberland
- When
- June 16, 4:07 PM EST
- Where
- Cumberland County, 0.1 mi W of Rosenhayn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -75.132
A cold front helped trigger several severe thunderstorms during the late afternoon and evening of the 16th in New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front helped trigger several severe thunderstorms during the late afternoon and evening of the 16th in New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 16, 1:56 PM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 256 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES REGION AND CROSS THE REGION TONIGHT. LOW PRESSURE IS FORECAST TO MEANDER OVER SOUTHERN QUEBEC AND NEW ENGLAND ON TUESDAY AND WEDNESDAY BEFORE LIFTING TO THE NORTH ON THURSDAY. HIGH PRESSURE SHOULD BUILD IN FROM THE WEST FOR FRIDAY AND THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 9 PM THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEW YORK AND CENTRAL PENNSYLVANIA EARLY THIS AFTERNOON AND WILL MOVE INTO THE AREA OVER THE NEXT FEW HOURS. A FAIR AMOUNT IF INSTABILITY EXISTS AHEAD OF THE LINE OF STORMS WITH CAPE VALUES EXCEEDING 1000 J/KG AND LIS OF -5 OR MORE. MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THESE STORMS SHOULD MOVE THROUGH RATHER QUICKLY, FROM NORTHWEST TO SOUTHEAST, THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT SHOULD CROSS THE REGION BY EARLY MORNING WITH MUCH COOLER TEMPERATURES AND A WEST TO NORTHWEST FLOW LINGERING IN ITS WAKE. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... THE COLD FRONT WILL CLEAR THE REGION BY TUESDAY MORNING USHERING IN SOME COOLER TEMPERATURES. A NICE BIG UPPER LEVEL LOW WILL SWING DOWN FROM THE GREAT LAKES REGION AND INFLUENCE OUR WEATHER FOR A FEW DAYS WITH SEVERAL SHORTWAVES EXPECTED TO ROTATE AROUND THE LOW. WHEN COMBINE WITH DAYTIME HEATING, THIS WILL BRING SOME INSTABILITY SHOWERS TUESDAY AND WEDNESDAY. BEING THAT THIS IS THE METEOROLOGICAL SUMMER, THUNDER REMAINS A POSSIBILITY BUT CONFIDENCE IS TOO LOW AT THE MOMENT TO INCLUDE IT IN THIS FORECAST PACKAGE. THE 12Z GFS/12Z NAM/09Z SREF HAVE 850MB TEMPS STAYING BELOW +10C THROUGH THE END OF THE PERIOD WHILE THE 00Z ECMWF WAS A LITTLE BIT WARMER, AROUND +10C FOR THE PERIOD. TEMPS WILL REMAIN ON THE COOL SIDE WITH TEMPS REACHING UP NEAR 80, MAYBE SLIGHTLY HIGHER, FOR PHL AND SOUTH AND 70S NORTH AND WEST ON TUESDAY. TEMPS ON WEDNESDAY AND THURSDAY LOOK TO REMAIN IN THE 70S THROUGHOUT THE CWA. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... THE UPPER LEVEL LOW WILL SPIN OFF TO THE NORTH THURSDAY AFTERNOON OR EVENING. HOWEVER, AS THE LOW SPINS NORTHWARD A PIECE BREAKS OFF AND SPINS BACK TOWARD OUR REGION. THIS LOW, HOWEVER, DOES NOT HANG AROUND FOR LONG AND CLEARS OUT RELATIVELY QUICKLY. HIGH PRESSURE WILL BUILD IN FOR FRIDAY INTO THE WEEKEND, WHICH SHOULD KEEP THE AREA RELATIVELY DRY. THE NEXT SYSTEM WILL APPROACH FROM THE SOUTHWEST AND IS EXPECTED TO SKIRT THE SOUTHERN ZONES MONDAY INTO TUESDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... ALTHOUGH VFR CONDITIONS COVERED THE REGION AT 2 PM, TSTMS WERE FORMING UPSTREAM AND ARE HEADED TO THE SE AND E. ALL TAF SITES COULD BE AFFECTED BY THE TSTMS. ALSO, A SEVERE TSTM WATCH IS IN EFFECT UNTIL 9 PM. I AM NOT CERTAIN ALL SITES WILL SEE STRONG TSTMS, THEREFORE, I ONLY BROUGHT CIG/VSBY DOWN TO MVFR IN TSTMS, BUT SOME AREAS COULD SEE IFR/LIFR IN THE STORMS IF THE HEART OF THE STORM MOVES OVER AN AIRPORT. AFTER MIDNIGHT, CONDITIONS WILL AGAIN IMPROVE TO VFR. HOWEVER, SOME VSBY COULD DROP TO 3-5 MI IN EARLY MORNING HAZE OR LIGHT FOG SINCE THE DRIER WESTERLY FLOW IS NOT EXPECTED TO ARRIVE UNTIL AFTER SUNRISE. SUNSHINE COMBINED WITH A WESTERLY FLOW ALOFT WILL ALLOW FOR GUSTY WINDS TO DEVELOP WITH DAYTIME HEATING AND WINDS COULD GUST TO 20 KTS DURING TUESDAY. OUTLOOK...SCATTERED SHOWERS COULD DEVELOP EACH AFTERNOON, HOWEVER, MOST AREAS SHOULD SEE VFR CONDITIONS CONTINUE. ISOLATED TSTMS ARE ALSO POSSIBLE WED AND THU AFTN. && .MARINE... EXPECT AN EXTENDED PERIOD OF TRANQUIL CONDITIONS TO CONTINUE ON THE WATERS. A COLD FRONT MOVES THROUGH EARLY TUESDAY. THIS COLD FRONT WAS CAUSING TSTMS OVER NY/PA/MD THIS AFTN AND THESE STORMS SHOULD REACH THE COASTAL WATERS THROUGH EARLY TONIGHT AND THEN WEAKEN TO SHOWERS LATE TONIGHT. SOME TSTMS COULD BECOME SEVERE THIS EVENING. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH THE MIDDLE OF THE WEEK WHILE AN UPPER LOW ROTATES TO OUR NORTH. THIS LOW COULD ALLOW SOME UNSETTLED WEATHER EACH AFTERNOON, BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MEOLA NEAR TERM...MEOLA SHORT TERM...MEOLA LONG TERM...MEOLA AVIATION...STAUBER MARINE...STAUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 321 PM EDT MON JUN 16 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-171930- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 321 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ430-431-450>455-171930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 321 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 216 PM EDT MON JUN 16 2008 DEZ001-002-MDZ008-012-015-161845- CECIL-KENT-NEW CASTLE-QUEEN ANNES- 216 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CECIL...KENT... SOUTHERN NEW CASTLE...AND NORTHERN QUEEN ANNES COUNTIES... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 28 MILES WEST-NORTHWEST OF DOVER...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR DELANEY CORNER...AND MASSEY AROUND 230 PM...AND GREEN SPRING AND CLAYTON AROUND 245 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM, AND EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 241 PM EDT MON JUN 16 2008 NJZ020-026-161915- COASTAL OCEAN-OCEAN- 241 PM EDT MON JUN 16 2008 ...A THUNDERSTORM WILL AFFECT EASTERN OCEAN COUNTY NEAR SEASIDE... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GROWING THUNDERSTORM OVER SEASIDE HEIGHTS AND SEASIDE PARK... MOVING EAST-NORTHEAST AT 25 MPH. THE STORM SHOULD MOVE OUT OF THE AREA BY 3:15 PM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM, AS WELL AS THE POSSIBILITY OF SMALL HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT MON JUN 16 2008 DEZ002-162030- KENT- 339 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENT COUNTY DELAWARE... AT 336 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST-NORTHWEST OF DOVER...MOVING EAST-NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CLAYTON AROUND 345 PM...CHESWOLD... AND SMYRNA AROUND 350 PM...DOVER DOWNS... AND DOVER AROUND 355 PM...LEIPSIC AROUND 400 PM AND LITTLE CREEK AROUND 405 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM, AND EXPECT SMALL HAIL AND OCCASIONAL TO FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 431 PM EDT MON JUN 16 2008 MDZ008-012-015-162130- CECIL-KENT-QUEEN ANNES- 431 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT CECIL...KENT AND QUEEN ANNES COUNTIES... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTHWEST OF NEWARK...MOVING EAST AT 24 MPH. THE THUNDERSTORM WILL BE NEAR BETTERTON...KENNEDYVILLE AROUND 445 PM...CECILTON...GALENA AROUND 500 PM...SASSAFRAS AND MASSEY AROUND 515 PM. DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE FROM THIS STORM. RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 457 PM EDT MON JUN 16 2008 NJZ016>022-027-162230- ATLANTIC-CAMDEN-CUMBERLAND-GLOUCESTER-NORTHWESTERN BURLINGTON-OCEAN- SALEM-SOUTHEASTERN BURLINGTON- 457 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON... CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND SALEM COUNTIES... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF VINELAND...MOVING NORTHEAST AT 34 MPH. THE THUNDERSTORM WILL BE NEAR NEWFIELD...VINELAND AROUND 515 PM...COLLINGS LAKES...FOLSOM AROUND 530 PM...HAMMONTON...ELWOOD AROUND 545 PM...WHARTON STATE FOREST...BATSTO AROUND 600 PM...PENN STATE FOREST AND WARREN GROVE AROUND 615 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS HEAVY RAIN CAPABLE OF PRODUCING ROADWAY FLOODING. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. ADDITIONAL THUNDERSTORMS WILL ALSO AFFECT THE REGION THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM. RNS
The Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
7 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
A Skywarn spotter measured a wind gust to 60 mph in Greenwich Township.
A severe thunderstorm tore down a few trees and wires in Frelinghuysen Township.
Severe thunderstorms caused wind damage across eastern Sussex County. The majority of the severe weather occurred in the southeast part of the county. In Wantage Township, trees were knocked down on Decker Road. In Byram Township, there were six calls for downed trees. One downed tree damaged a home on Woodland Road. In Green Township, downed trees blocked two roads. In Andover Township, trees were knocked down along County Route 517. In Newton, downed wires fell onto a vehicle in a parking lot. About 5,000 homes and businesses lost power because of the damaging winds and lightning with the outages concentrated in Andover and Newton.
A Skywarn spotter estimated wind gusts of between 60 and 65 mph in Jake's Landing in Dennis Township. A wind gust to 50 mph along with pea size hail was measured in nearby Woodbine. Pea size hail also fell in West Cape May.
Penny size hail fell along Interstate 80 near exit 25 in Mount Olive Township.
A severe thunderstorm tore down numerous trees and wires in western Morris County. In Jefferson Township, downed trees blocked the northbound lane of New Jersey State Route 15. Downed trees and wires were reported in Rockaway, Roxbury and Denville Townships. In Denville, downed trees tore down some wires. The surge damaged the electrical wiring in seven homes. A bedroom fire started in one home and four fire companies helped extinguish it. About 10,000 homes and businesses lost power in Morris County.
A 47-year-old minister was injured by a lightning strike while at Camp Marcella in Rockaway Township. He was knocked unconscious for about twenty minutes. It was believed the lightning strike created a hole through his hat and entered his body. It exited through his left ankle and blew off a sneaker. He was treated for burns.
A severe thunderstorm tore down a few trees and wires in Califon Borough.
Penny size hail was reported in both Manalapan and Middletown Townships.
A severe thunderstorm tore down several power lines and trees across northeast Monmouth County. Downed trees and wires were reported in Fair Haven, Holmdel, Middletown and Neptune. About 10,000 homes and businesses lost power in the county. About 2,000 did not have power restored as of the evening of the 17th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117390, 117392, 117393, 117402, 117753, 117406, 117415, 117759, 117749, 117755, 117757.